Alert archive / California / Red Flag Warnings in 2015
Red Flag Warning 11, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 20, 2015, 7:11 PM PDT for Siskiyou County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2015, 7:11 PM PDT (02:11 UTC)
- Expired
- Jul 20, 2015, 9:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:50 PM PDT | NON-TSTM WND DMG | 1 Wnw Yreka, CA | SPOTTER REPORTED WIDESPREAD TREE DAMAGE ON HIGHWAY A12 FROM NEAR MONTAGUE INTO GRANADA WITH NUMEROUS 2-3 INCH DIAMETER LIMBS DOWN. ALSO PEA SIZED HAIL AND MINOR STREET FLOODING. WIND GUSTS 40-50MPH. |
| Jul 20, 8:00 PM PDT | HAIL 0.25 | 5 W Grenada, CA | MAX HAIL SIZE IN LAST HOUR. |
| Jul 20, 8:24 PM PDT | HEAVY RAIN 1.5 | 4 W Grenada, CA | RAIN FELL IN <90 MINUTES. STANDING WATER. RAINING HEAVILY. |
| Jul 20, 8:55 PM PDT | FLASH FLOOD | 1 Sw Grenada, CA | YREKA DISPATCH REPORTED FLOODING OF HOMES IN GRENADA AND EVACUATIONS OCCURRING AT SHEPARD OF GOD ASSISTED LIVING CENTER IN GRENADA DUE TO WATER ENTERING THE BUILDING. |
| Jul 20, 9:00 PM PDT | WILDFIRE | Fort Jones, CA | 3 NEW WILDFIRES REPORTED THIS EVENING. ALL ARE SMALL AND STAFFED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WWUS86 KMFR 210211 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 711 PM PDT MON JUL 20 2015 CAZ280-281-284-210500- /O.NEW.KMFR.FW.W.0011.150721T0211Z-150721T0500Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA- 711 PM PDT MON JUL 20 2015 ...RED FLAG WARNING FOR ABUNDANT LIGHTNING ON DRY FUELS IN EFFECT UNTIL 10 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. * IMPACTS: LIGHTNING FROM INCREASING THUNDERSTORM ACTIVITY WILL CAUSE NEW FIRE STARTS OUTSIDE RAIN CORES. OUTFLOW WINDS UP TO 40 MPH WILL BE POSSIBLE AND MAY LEAD TO ERRATIC FIRE BEHAVIOR. IN ADDITION...VERY HEAVY RAIN AND HAIL ARE POSSIBLE IN THE STORM CORES. * AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONES 280...281 AND 284. * COUNTIES AFFECTED: SISKIYOU. * TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THE NEXT SEVERAL HOURS AND THEN DIMINISH AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ WRIGHT VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
691 WWUS86 KMFR 210445 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 945 PM PDT MON JUL 20 2015 CAZ280-281-284-210545- /O.CAN.KMFR.FW.W.0011.000000T0000Z-150721T0500Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA- 945 PM PDT MON JUL 20 2015 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS ARE DISSIPATING AND LIGHTNING IS EXPECTED TO REMAIN ISOLATED AT MOST OVERNIGHT, THUS THE RED FLAG WARNING HAS BEEN CANCELLED.. $$ WRIGHT VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 20, 5:59 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 20, 5:59 PM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 559 PM PDT MON JUL 20 2015 .DISCUSSION... THE MAIN FORECAST QUESTION TODAY WAS FOCUSED ON THUNDERSTORM CHANCES OVER THE NEXT THREE DAYS, ESPECIALLY CONCERNING LIGHTNING POTENTIAL AND FIRE WEATHER CONCERNS. WHILE IN GOOD AGREEMENT WITH THE PATTERN AND VARIOUS FEATURES, THE MODELS ARE DIFFERING, SOMETIMES GREATLY, IN THE RESULTING PRECIPITATION AND THUNDERSTORM COVERAGE. HOWEVER, THERE HAS BEEN AN OVERALL DISCERNIBLE SHIFT TOWARDS LESS ACTIVE CONVECTION. DEPENDED ON A OVERALL BLEND FOR THE FORECAST PACKAGE, WITH HIGH CONFIDENCE IN ALL BUT THUNDERSTORMS, IN WHICH CONFIDENCE INSTEAD LIES MORE IN THE LOW TO MODERATE CATEGORY. SOME MARGINAL INSTABILITY AND INCREASING ATMOSPHERIC MOISTURE SHOULD PRODUCE SOME ISOLATED THUNDERSTORMS OVER NORTHERN CALIFORNIA THIS EVENING. CURRENT SATELLITE OBSERVATIONS SHOW AREAS OF CUMULUS FIELDS BUILDING IN THE AREAS OF MOST LIKELY CONVECTIVE DEVELOPMENT, SO THE FORECAST APPEARS TO BE ON TRACK. AS THE AXIS OF MOISTURE AND INSTABILITY SHIFTS EAST AND NORTH, SOME SHOWERS AND A CLAP OF THUNDER OR TWO COULD CONTINUE OVERNIGHT. INSTABILITY INCREASES TUESDAY, BUT A TRIGGERING FEATURE, BE IT A SHORTWAVE OR JET STREAM FEATURE, REMAINS IN QUESTION. HAVE SPENT CONSIDERABLE TIME TODAY REVIEWING THE MODELS AND TRYING TO FIND A WAY OFF THE ISOLATED/SCATTERED THUNDERSTORM FENCE FOR TUESDAY AFTERNOON AND EVENING. THE NAM, GFS, AND ECMWF ALL HAVE AMPLE MOISTURE AND INSTABILITY, AND ALL SLIDE A SIMILAR JET STREAK FEATURE OVERHEAD LATE IN THE AFTERNOON AND EARLY EVENING, FOLLOWED SHORTLY BY AN UPPER LEVEL TROUGH OVERNIGHT. HOWEVER, EACH MODEL IS PRODUCING VASTLY DIFFERENT PRECIPITATION. WITH MODEL SOLUTIONS APPEARING TO LINE UP BETTER WITH EACH OTHER IF THEY HAVE SIMILAR RESOLUTIONS, HAVE DETERMINED THAT TERRAIN FEATURES MAY PLAY A LARGE ROLE, AND HAVE THEREFORE LEANED TOWARDS THE HIGHER RESOLUTION SOLUTIONS. THIS LEAN HAS EVENTUALLY TOPPLED ME OVER INTO THE ISOLATED CATEGORY. THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL BEGIN IN THE TRINITY ALPS AREA OF SISKIYOU COUNTY AND EXTEND NORTH AND EAST THROUGH MODOC AND SOUTHERN KLAMATH AND LAKE COUNTIES. THIS CONVECTION WILL BE MOSTLY INSTABILITY DRIVEN, WITH PERHAPS SOME SUPPORT FROM A WEAK UPPER LEVEL TROUGH. THE BEST LOCATIONS APPEARS TO BE NEAR MEDICINE LAKE AND ACROSS THE HIGHER TERRAIN OF THE WARNER AND HART MOUNTAINS. ISOLATED THUNDERSTORMS SHOULD MOVE TOWARDS THE NORTHEAST, AND THE AREA OF CONCERN WILL SHIFT IN THE SAME DIRECTION THROUGH THE REST OF THE DAY. ACTIVITY SHOULD DIMINISH THROUGH THE EVENING, BUT MODELS ARE SHOWING REINTENSIFICATION OVERNIGHT AND INTO THE EARLY MORNING, MAINLY AS A RESULT OF INCREASED JET DYNAMICS AND UPPER LEVEL DIVERGENCE, AS WELL AS THE PROXIMITY OF THE APPROACHING LARGE SCALE TROUGH. HAVE BUMPED UP POPS LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON TO ACCOUNT FOR THIS, WITH PRECIPITATION DRAWING TO A CLOSE AS THE THROUGH SWEEPS THROUGH AND SHOVES MOISTURE TO THE EAST AND OUT OF OUR AREA BY WEDNESDAY EVENING. THE REST OF THE FORECAST TERM REMAINS DRY. THE COOLEST DAYS OF THE WEEK ARE EXPECTED WEDNESDAY AND THURSDAY AS THE TROUGH MOVES OVERHEAD, AND A COOLER AIR MASS TAKES UP RESIDENCE OVER THE REGION. TEMPERATURES ARE LIKELY TO DROP TO VALUES OF 5 TO 10 DEGREES BELOW SEASONAL NORMALS. BEYOND THURSDAY, THE TROUGH SHOULD SHIFT TO THE EAST, ALLOWING TEMPERATURES TO WARM A BIT, BUT ANOTHER TROUGH IS EXPECTED TO DIG INTO THE AREA SHORTLY BEHIND, AND TEMPERATURES SHOULD STAY RIGHT AT OR BELOW NORMAL THROUGH THE REMAINDER OF THE FORECAST TERM. MODELS HAVE BACKED OFF A BIT ON THE STRENGTH OF THE GENERALLY CYCLONIC FLOW ALOFT, SO HAVE RAISED TEMPERATURES JUST A BIT DURING THE EXTENDED PERIOD. -BPN && .AVIATION...FOR THE 21/00Z TAF CYCLE... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 9 PM PDT ACROSS SISKIYOU AND MODOC COUNTIES IN NORTHERN CALIFORNIA BEFORE DIMINISHING. OTHERWISE, THE MARINE LAYER IS EXPECTED TO REFORM ALONG THE COAST AS A WEAK FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST. WITH COOLING CONDITIONS IN THE LAYER EXPECT DRIZZLE TO BE POSSIBLE AND VIS/CEILINGS MAINLY IFR TO MVFR. THIS AREA OF CLOUDINESS SHOULD REACH THE COOS COAST AROUND 06Z AND MAY REACH AS FAR AS THE ROSEBURG AREA AROUND 15Z. EXPECT CONDITIONS TO IMPROVE IN THESE MARINE LAYER AFFECTED AREAS BY MIDDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED IN THE 18Z-06Z TIME FRAME FROM THE TRINITY ALPS EAST-NORTHEASTWARD INTO MODOC AND SOUTHERN KLAMATH AND LAKE COUNTIES TUESDAY. BTL && .MARINE...UPDATED 300 PM PDT, MONDAY, 20 JULY 2015... NORTH WINDS WILL INCREASE THIS EVENING THROUGH TUESDAY AS HIGH PRESSURE BUILDS INTO THE PACIFIC NORTHWEST AND LOW PRESSURE NUDGES NORTHWARD IN NORTHERN CALIFORNIA. THESE NORTH WINDS AND SEAS ARE EXPECTED TO REACH ADVISORY LEVELS SOUTH OF CAPE BLANCO THIS EVENING THROUGH TUESDAY EVENING. WHILE WINDS HAVE BEEN A BIT SLOWER TO INCREASE AND SEAS SLOWER TO BUILD THIS AFTERNOON THAN PREVIOUSLY ANTICIPATED, THERE IS HIGH CONFIDENCE IN THESE CONDITIONS DEVELOPING OVERNIGHT AND INCREASING ON TUESDAY. WINDS AND SEAS WILL PEAK LATE TUESDAY AFTERNOON THROUGH TUESDAY EVENING, NEAR WARNING LEVELS FOR A PORTION OF THE AREA WEST OF GOLD BEACH AND POINT SAINT GEORGE. A HAZARDOUS SEAS WATCH HAS BEEN ISSUED FOR THIS POSSIBILITY. THE HIGH PRESSURE IS THEN EXPECTED TO SHIFT INLAND LATER THIS WEEK CAUSING THESE NORTH WINDS TO WEAKEN, THOUGH IT WILL TAKE UNTIL SOMETIME THURSDAY MORNING FOR SHORT PERIOD SEAS TO FALL TO BELOW ADVISORY THRESHOLDS. BTL && .FIRE WEATHER...UPDATED 200 PM PDT, MONDAY 20 JULY 2015...MOISTURE AND WEAK DISTURBANCES ARE MOVING UP FROM THE SOUTH AND WILL COMBINE WITH DAYTIME INSTABILITY TO BRING A SLIGHT CHANCE FOR THUNDERSTORMS IN SOUTHERN AND EASTERN SISKIYOU COUNTY AND INTO SOUTHERN MODOC COUNTY THIS AFTERNOON AND EVENING. STORM MOTION WILL BE AROUND 5 TO 8 MPH FROM NORTHWEST/WEST TO SOUTHEAST/EAST. ON TUESDAY, THERE IS HIGH CONFIDENCE IN ISOLATED THUNDERSTORMS DEVELOPING OVER SISKIYOU, MODOC, SOUTHEAST KLAMATH AND SOUTHERN LAKE COUNTIES AS MID LEVEL MOISTURE AND SHORTWAVE DISTURBANCES MOVE INTO THE AREA...AND AN UPPER TROUGH PUSHES INTO THE COAST. HOWEVER, SCATTERED COVERAGE IS EXPECTED TO STAY MAINLY SOUTHEAST OF THE AREA. THE FAVORED AREAS FOR DEVELOPMENT ON TUESDAY ARE FROM NEAR MOUNT SHASTA NORTHEASTWARD OVER EASTERN SISKIYOU COUNTY AND INTO NORTHWEST MODOC COUNTY AND SOUTHERN LAKE COUNTY. ALSO AREAS IN EXTREME SOUTHEAST MODOC COUNTY ARE FAVORED FOR THUNDERSTORM DEVELOPMENT. STORMS ON TUESDAY WILL HAVE RAIN BUT WILL BE RELATIVELY QUICK MOVING WITH STORM MOTIONS OF WEST TO EAST AT AROUND 10 TO 15 MPH. THIS WILL LIKELY RESULT IN ONLY LIGHT TO MODERATE RAIN. ALSO SOME LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT, ESPECIALLY IN THE MODOC AND SOUTHERN LAKE AREAS. ON WEDNESDAY, THE UPPER TROUGH WILL BRING A MARINE PUSH INLAND WITH SEVERAL DEGREES OF COOLING AND BREEZY SOUTHWEST TO WEST FLOW. THE STRONGEST WINDS ARE EXPECTED FROM THE CASCADES EAST WITH WINDS OF 10 TO 15 MPH AND GUSTS UP TO 25 MPH. MODELS CONTINUE TO INDICATE A POTENTIAL FOR THUNDERSTORMS ON WEDNESDAY EAST OF THE CASCADES IN OREGON AND FROM CENTRAL SISKIYOU COUNTY EASTWARD INTO MODOC COUNTY. HOWEVER, EXPECT THE FAVORED AREA TO SHIFT EAST DURING THE EVENING, OVER SOUTHEAST MODOC AND LAKE COUNTIES. /CC && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS... - SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR PZZ356-376. - HAZARDOUS SEAS WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR PZZ356-376. - SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY FOR PZZ350-356-370-376. BPN/CC/BTL
In the hours before
Special weather statement, Jul 20, 7:10 PM PDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 710 PM PDT MON JUL 20 2015 CAZ085-210300- MODOC COUNTY- 710 PM PDT MON JUL 20 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MODOC COUNTY... AT 705 PM PDT...A STRONG THUNDERSTORM WAS OVER DAY...OR 12 MILES NORTHWEST OF NUBIEBER...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... DAY. RADAR RAINFALL ESTIMATES OF ONE QUARTER TO ONE HALF INCH PER HOUR ARE BEING INDICATED WITH THIS STORM. THIS COULD CAUSE SOME MINOR FLOODING IN THE VICINITY OF THE DAY FIRE...ESPECIALLY DOWN DRAINAGE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MEDFORD. LAT...LON 4133 12138 4129 12121 4119 12116 4118 12143 TIME...MOT...LOC 0205Z 325DEG 5KT 4124 12134 BTL
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:15 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Jul 20, 7:29 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 31 min |
| Jul 20, 7:56 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 3 hr |
| Jul 20, 8:09 PM PDT | Flash Flood Warning | MFR | Siskiyou | 3 hr |
| Jul 20, 8:29 PM PDT | Special Weather Statement | MFR | Siskiyou | 31 min |
| Jul 21, 4:07 AM PDT | Red Flag Warning | MFR | Modoc, Siskiyou | 21 hr |
| Jul 21, 1:09 PM PDT | Special Weather Statement | MFR | Modoc | 36 min |
| Jul 21, 1:55 PM PDT | Special Weather Statement | MFR | Modoc | 35 min |
| Jul 21, 2:08 PM PDT | Severe Thunderstorm Warning | MFR | Modoc | 22 min |
| Jul 21, 2:33 PM PDT | Special Weather Statement | MFR | Modoc | 27 min |
| Jul 21, 2:44 PM PDT | Special Weather Statement | MFR | Modoc | 31 min |
| Jul 21, 4:37 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
Nearby
Red Flag Warnings in California, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.